Wyoming, 2022

Damaging Winds in Wyoming, July 15, 2022

July 15, 2022 · NWS BYZ · 3 events in 1 county or zone

A line of thunderstorms across southern Montana produced a strong outflow well ahead of the thunderstorms. The outflow moved south into Sheridan County producing wind gusts just over 60 mph across the Sheridan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A line of thunderstorms across southern Montana produced a strong outflow well ahead of the thunderstorms. The outflow moved south into Sheridan County producing wind gusts just over 60 mph across the Sheridan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 15, 4:58 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 15, 4:58 PM MST, 3 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
558 PM MDT Fri Jul 15 2022

.UPDATE...

Update to cancel Severe Thunderstorm Watch 469, from Yellowstone
County N and W. Severe Thunderstorm Watch 470 remains in effect.
Arthur

&&

.DISCUSSION...

Through Sunday night...

Strong shortwave moving through northern portions of southwest
Montana heading towards north central Montana helping trigger
thunderstorm activity this afternoon. Hot temperatures in advance
of this wave over southern Montana will cause these storms to have
high bases but enough lift and moisture to support linear
maintenance. This combination should favor widespread wind gusts
to 60 to 65 mph as far east as Billings early this evening. Severe
thunderstorm watch in effect until 7 PM for the Billings area and
areas further east will be monitored to see if activity holds
together.

After tonights activity the passage of the wave yields a drying of
the airmass as mid level monsoonal moisture is deflected to the
south. Ridging is a bit suppressed so tempeatures will still be
warm on Saturday...but not quite as hot as Friday. This also means
much less shower and thunderstorm activity...with the best chance
along the Montana Dakota border.

Heights rebound sharply on Sunday and temperatures climb well into
the upper 90s and lower 100s. Models show an intrusion of
moisture into the west side fo the ridge axis into southwest
Montana so a chance of some high based thunderstorms. borsum

Monday through Friday...

Models are still having difficulty resolving the timing of the
shortwave in the Monday through Tuesday time frame. That said,
majority of clusters have the wave departing the area on Tuesday.
A cold front will accompany the wave, creating windy conditions.
Timing of the winds was a bit uncertain due to the wave timing
issues. For now, Meteograms kept Mon. windy and Tue. windy in the
E, and NBM forecast reflected this idea. Chances for thunderstorms
on Mon. were confined to the mountains in the afternoon and the
far NE Mon. evening. This timing and coverage may change depending
on system timing. An upper ridge will follow the system for the
remainder of the period. Temperatures in the 90s will occur all
week with low relative humidities. These conditions will have a
strong impact in drying out the grasses and increasing fire
concerns. Arthur
&&

.AVIATION...

Showers and thunderstorms will cross the area from W to E through
late this evening. Thunderstorms may contain strong, gusty winds
of 50-60 kt, as well as heavy rainfall and small hail. Expect
MVFR/IFR or lower conditions in storms with heavy rainfall. There
will be areas of mountain obscuration, with the greatest
obscurations over the Crazys. VFR will prevail on Saturday with a
few afternoon thunderstorms possible over and near the mountains.
Arthur

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 064/095 065/102 067/097 061/091 062/095 062/094 062/093
    41/U    11/G    21/U    10/U    00/U    11/U    11/U
LVM 056/093 058/098 059/092 052/090 055/093 055/092 055/092
    51/U    01/U    21/U    00/U    01/U    11/U    11/U
HDN 062/097 063/103 065/099 058/091 058/096 060/096 060/094
    31/U    10/G    21/U    10/U    00/U    10/U    11/U
MLS 067/096 067/103 071/098 063/087 062/094 063/094 064/092
    41/U    10/G    21/B    10/U    00/U    10/U    11/U
4BQ 066/095 066/101 072/100 062/087 061/094 063/094 063/094
    31/U    10/G    11/B    10/U    00/U    10/U    11/U
BHK 065/092 065/098 069/095 060/083 059/091 060/089 061/089
    41/U    10/U    21/B    21/N    00/U    11/U    11/U
SHR 061/093 063/101 066/097 058/088 058/094 060/093 061/093
    32/U    10/G    11/U    10/U    00/U    10/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 470 in effect until 9 PM MDT this
      evening FOR ZONES 30>33-36-37-57-58-138-169-171.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jul 15, 2:53 PM MST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Billings MT
353 PM MDT Fri Jul 15 2022

MTZ029-173-152230-
Musselshell MT-Northeastern Yellowstone MT-
353 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of southeastern
Musselshell and northeastern Yellowstone Counties through 430 PM
MDT...

At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Melstone, or 20 miles east of Roundup, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melstone and Musselshell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and south central Montana. A Severe Thunderstorm Watch also
remains in effect until 900 PM MDT for southeastern Montana.

&&

LAT...LON 4660 10783 4659 10780 4650 10780 4650 10776
      4647 10772 4644 10772 4644 10769 4641 10769
      4639 10765 4637 10765 4635 10761 4633 10761
      4625 10820 4643 10827 4664 10782
TIME...MOT...LOC 2153Z 244DEG 21KT 4638 10811

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reimer
Special weather statement, Jul 15, 3:03 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Billings MT
403 PM MDT Fri Jul 15 2022

MTZ173-235-152245-
Southwestern Yellowstone MT-Northeastern Yellowstone MT-
403 PM MDT Fri Jul 15 2022

...Strong thunderstorms will impact portions of central Yellowstone
County through 445 PM MDT...

At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of Custer to 14 miles
southeast of Ballantine. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Tents and other temporary outdoor shelters could collapse.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Billings, Lockwood, Shepherd, Huntley, Billings Heights, Worden,
Ballantine and Pompeys Pillar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and south central Montana. A Severe Thunderstorm Watch also
remains in effect until 900 PM MDT for south central and southeastern
Montana.

&&

LAT...LON 4633 10761 4631 10761 4626 10755 4599 10769
      4599 10780 4596 10780 4596 10784 4590 10789
      4590 10805 4563 10807 4576 10863 4613 10840
      4622 10840
TIME...MOT...LOC 2203Z 263DEG 36KT 4620 10779 4576 10801

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Borsum
Local storm report, Jul 15, 3:07 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
407 PM MDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     BILLINGS                45.77N 108.50W
07/15/2022                   YELLOWSTONE        MT   PUBLIC

            TREE FELL OVER (TRUNK 1.5 FT IN DIAMETER)

&&

VERTZ
Special weather statement, Jul 15, 3:29 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Billings MT
429 PM MDT Fri Jul 15 2022

MTZ029>031-173-152300-
Northern Rosebud MT-Treasure MT-Musselshell MT-
Northeastern Yellowstone MT-
429 PM MDT Fri Jul 15 2022

...A strong thunderstorm will impact portions of northeastern
Musselshell, northern Yellowstone, northern Rosebud and northwestern
Treasure Counties through 500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Melstone, or 31 miles east of Roundup, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melstone and Musselshell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and south central Montana. A Severe Thunderstorm Watch also
remains in effect until 900 PM MDT for southeastern Montana.

&&

LAT...LON 4664 10741 4639 10778 4639 10791 4647 10815
      4676 10798 4676 10789
TIME...MOT...LOC 2229Z 221DEG 27KT 4653 10790

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reimer
Special weather statement, Jul 15, 4:03 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Billings MT
503 PM MDT Fri Jul 15 2022

MTZ031-152345-
Northern Rosebud MT-
503 PM MDT Fri Jul 15 2022

...Strong thunderstorms will impact portions of northern Rosebud
County through 545 PM MDT...

At 503 PM MDT, Doppler radar was tracking an area of strong
thunderstorms along a line extending from 21 miles south of Sand
Springs to 13 miles east of Melstone. Movement was northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ingomar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and south central Montana. A Severe Thunderstorm Watch also
remains in effect until 900 PM MDT for southeastern Montana.

&&

LAT...LON 4686 10697 4648 10718 4648 10775 4650 10776
      4650 10780 4666 10780 4685 10749 4685 10747
      4686 10746
TIME...MOT...LOC 2303Z 230DEG 36KT 4680 10746 4659 10756

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reimer
Local storm report, Jul 15, 4:11 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT FRI JUL 15 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     4 N BILLINGS            45.84N 108.51W
07/15/2022  M64.00 MPH       YELLOWSTONE        MT   TRAINED SPOTTER

0421 PM     TSTM WND GST     6 S LOCKWOOD            45.73N 108.40W
07/15/2022  M54.00 MPH       YELLOWSTONE        MT   MESONET

0450 PM     TSTM WND DMG     1 S DUNMORE             45.68N 107.50W
07/15/2022                   BIG HORN           MT   PUBLIC

            MOBILE HOME LOST ROOF.

&&

ARTHUR

The radar

The Billings radar (KBLX), 176 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 15, 5:01 PM MST
Where
Sheridan County, 0.49 mi E of (Shr)sheridan Co Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.770, -106.970

Thunderstorm Wind, Sheridan

When
July 15, 5:16 PM MST
Where
Sheridan County, 2.81 mi N of Banner
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.640, -106.860

Thunderstorm Wind, Sheridan

When
July 15, 5:30 PM MST
Where
Sheridan County, 16.93 mi WSW of Big Horn
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.610, -107.310

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038928, 1038929, 1038930.